Published Jan 10, 2004
Hi all! I start CNA school next weekend and nursing school in the fall so I had to get quite a few innoculations yeaterday and today for my records. One of them was the tetnus shot in my left deltoid today and I am worried now 6 hours later that I may be getting sick from it! My arm is so painful I can't lay on it, my head hurts so bad it feels like a migraine, I think I have a slight fever, and I feel sluggish and a little sick to my stomach. Is this a normal reaction to this shot or should I go in to the Dr.?
Any advice would be appriciated! Thanks, Louisepug:kiss
gwenith, BSN, RN
You can get nasty reactions to tetanus shots - in fact they are notorious for it!!! Especially the sore arm bit but if you are feeling unwell and/or have spots anywhere see a doctor - it is not unknown for people to have allergies to vaccines.
I had the exact same reaction to my tetanus! I actually had to miss class because I felt so sick. The migraine was the worst I had ever had, I think and I felt really tired. I just figured I was getting the flu (it was right around that time when the flu outbreak had reached its height) and slept the rest of the day. I still felt kind of crappy the next day, but was fine by the next day.
Am I missing something here? I thought that we had a shortage of tetanus vaccine and that routine 10-year boosters are still being deferred at this time, in accord with current deferral guidelines issued by the U.S. Centers for Disease Control and Prevention (CDC).
There was a shortage a few years ago. I was waived for my tetanus when completing my EMT license. But apparently, it's not a problem anymore because I was able to get mine a few months ago. I'm kind of glad because I haven't had one since I was in 7th grade and that was almost 20 years ago.
I wouldnt really say that is the normal... but its not abnormal either...
Try an ice pack on your delt, and motrin (if you are not allergic) to reduce the swelling and pain...
Dont' woorry too much, but if you start to have a rash, or problems breathing, get to a doctor pronto!
Hope you feel better soon,
I had a SEVERE reaction to tetanus. Keep in mind that I have had the shots before. Last time was in 1980 until 2002. My daughter and I took the shot together on Dec. 19th. We kept moving our arm as instructed, so as not to get sore. I went to bed that night feeling GREAT!! Woke up the next morning with my feet itching. I got up and my feet were swollen and had a rash. The rash extended from the tips of my toes, top and bottom of my feet, up to above my knees. My legs and feet were swollen to 4 times their normal size!!!
Long story short, the 1st dr. I went to was a quack. He tried to tell me that I had a fungal infection.[Toenail fungus, that I have had for at least 10 yrs. and have NEVER treated] I TOLD him that the ONLY thing I had done different was get the d*** shot. He gave me meds for the fungal infection and a shot. I went hom [this was on Friday] and started seaching for info on tetanus reactions. I couldn't find ANYTHING!!
I went to the ER on Sunday and the dr. there diagnosised it as vasculitus. [it was that severe] I had blisters on the top of both feet and my ankles.
Christmas Eve, I was shopping in a moblie wheel cart, because I couldn't walk. Try shopping, wrapping and setting gifts under a tree for 4 kids, 3 of whom still believe in Santa Claus, when youi can't stand or walk!!
I went to another dr. 2 days after Christmas. He took me off all the drugs the other two had me on. And things STILL weren't improving. I went to a dermatolpgist and he gave me man ointment for my feet. FINALLY after almost THREE months the blisters [ulcers] healed and I was ok. Or so I thought. I jumped out of bed to shut off the alarm and couldn't stand. I had absolutely NO muscle control in my thighs!!
my PCP doesn't know if the reason was the shot, but he was concerned enough to run blood tests again. everything was negative, thank God!!
Then in September my left detoid started hurting. There are days when I can't lift my arm over my head. It doesn't hurt all the time and I forget until I move it a certain way and then I remember. All I keep thinking is:
I probably ruined my health, to become a nurse. And because I am determined that NOTHING is going to stop me from getting my degree, I take breaks when I need to and tell my instructors when I am having a bad day. I WILL become a nurse, but I sure am scared!!
Sorry this is so long....it turns out that I am allergic to HORSES!! I have ridden horses all my life. As long as I don't get near horses I will be fine, but my question is...how long does the antibodies from the shot stay in your body?
Take care and I hope you feel better soon!!
you had the most serious reaction I have heard of outside of textbooks.... I hope you stay well... and way away from horses.
Wow! It's crazy what allergies can do. I called my Dr. and he said to put a hot compress on it. I did, and I'm feeling somewhat better although if I still feel crappy Mon. I may have to go in to the doc. Thanks for the responses everyone! Louisepug
klone, MSN, RN
Adverse reactions should be reported to VAERS. You can self-report through their website, you don't have to have a doctor do it.
Create well-written care plans that meets your patient's health goals.
This study guide will help you focus your time on what's most important.
Choosing a specialty can be a daunting task and we made it easier.
By using the site, you agree with our Policies. X